Hail, Lea
- When
- May 3, 1:40 PM MST to 1:45 PM MST
- Where
- Lea County, 8 mi N of Hobbs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.816, -103.130
An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature. Strong instability and wind shear were also present. A cold front was also beginning to move into the area during the evening hours. These conditions resulted in thunderstorms developing with large hail, strong winds, and a tornado across West Texas and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 12:22 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 222 PM CDT Fri May 3 2019 .DISCUSSION... Recent WV loop shows an open 500 mb short wave traversing across AZ into NM with a subtropical jet further south extending from northern MX into east TX where convection is ongoing. Southwest flow aloft resides over West Texas and southeast New Mexico with early morning cloud cover exiting the area. At the sfc, plenty of moisture is present with dewpoints in the upper 50s to lower 60s. As clouds continue to clear, a thermal ridge should develop across the western CWA and shove a dryline east toward the TX/NM line. This will be the focus area for CI today. ML CAPE values will be high over the eastern CWA with maxima around 2000-3000 J/kg coupled with mid-level lapse rates around 7-8 deg C/km. Bulk shear will range from 30 kts over the northern areas to around 45 kts over the lower Trans Pecos closer to the jet max. As storms develop along the dryline, they will have a high likely-hood of becoming severe. Large hail will be the main threat again today, however an isolated tornado can't be ruled out, especially near any convergence boundary where helicity is maximized. After convection subsides, a backdoor front will edge into the CWA after 00z and allow temperatures to fall into the 50s tonight. Sfc winds will veer around to the southeast while 500 mb heights increase over the area tomorrow which should reduce storm coverage along the dryline. Main storm chances will be confined to the western mountain areas. Temperatures along and west of the Pecos River should reach the mid to upper 80s while the Permian Basin remains in the mid 70s. The dryline looks like it will activate again Sunday as a 500 mb short wave ejects out of N Mexico. The positioning of the dryline is still in question, but the mountain areas will again be the main focus for higher PoPs. 850 mb temps should increase a bit more Sunday which will help elevate high temps into the mid 80s to lower 90s across the CWA. The beginning of next week looks warmer with lower precip chances as the dryline should be confined to the far eastern CWA. A slow moving upper low will move down the West Coast on Monday and eventually track toward our region. Both GFS and ECMWF show this low lifting north into the central plains which would bring a Pacific front thru the area on Wednesday. A cold front will arrive sometime late next week and rekindle widespread storm chances across the eastern CWA. Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 76 59 83 / 40 0 0 10 Carlsbad 56 82 57 89 / 10 20 0 20 Dryden 61 82 64 86 / 20 0 0 10 Fort Stockton 58 83 61 90 / 10 10 0 20 Guadalupe Pass 54 81 57 85 / 10 10 0 20 Hobbs 52 77 55 86 / 20 10 10 20 Marfa 44 84 48 85 / 0 10 0 30 Midland Intl Airport 57 80 59 86 / 40 0 10 10 Odessa 56 80 57 87 / 30 0 10 20 Wink 57 84 61 91 / 20 10 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/24
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Fri May 3 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 PM CDT Fri May 3 2019 /111 PM MDT Fri May 3 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible today into tonight for portions of the area. Large hail, damaging winds, and an isolated tornado are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible Saturday and Sunday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
102 PM CDT Fri May 3 2019
TXZ075-279-031845-
Pecos TX-Central Brewster County TX-
102 PM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 145 PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Marathon, or 37 miles south of Fort Stockton,
moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3024 10306 3040 10310 3041 10306 3043 10310
3062 10271 3020 10261
TIME...MOT...LOC 1801Z 259DEG 13KT 3036 10301
HCSpecial Weather Statement
National Weather Service Midland/Odessa TX
307 PM CDT Fri May 3 2019
TXZ060-067-032030-
Ward TX-Winkler TX-
307 PM CDT Fri May 3 2019
...SPECIAL WEATHER STATEMENT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wink, moving southeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kermit, Wink, Wickett and Winkler County Airport.
This includes Interstate 20 between mile markers 69 and 72.
LAT...LON 3168 10327 3187 10314 3187 10291 3160 10296
3152 10306
TIME...MOT...LOC 2006Z 301DEG 8KT 3173 10314
10Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Fri May 3 2019
NMZ033-TXZ045-032100-
Central Lea County NM-Gaines TX-
329 PM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
At 329 PM CDT/229 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Denver City, moving southeast at 10
mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Paynes Corner, Higginbotham and Knowles.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.
LAT...LON 3296 10306 3296 10263 3258 10274 3286 10327
3300 10307
TIME...MOT...LOC 2029Z 301DEG 7KT 3287 10295
10Special Weather Statement National Weather Service Midland/Odessa TX 330 PM CDT Fri May 3 2019 TXZ060-067-032115- Ward TX-Winkler TX- 330 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND SOUTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near Wink, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wink, Wickett and Winkler County Airport. This includes Interstate 20 between mile markers 70 and 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3167 10325 3183 10316 3182 10282 3150 10301 TIME...MOT...LOC 2029Z 295DEG 6KT 3171 10311 HC
Special Weather Statement National Weather Service Midland/Odessa TX 339 PM CDT Fri May 3 2019 TXZ050-060-061-032115- Andrews TX-Ector TX-Winkler TX- 339 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Goldsmith, or 18 miles southwest of Andrews, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goldsmith and Notrees. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3218 10290 3220 10253 3188 10254 3190 10289 TIME...MOT...LOC 2039Z 008DEG 15KT 3210 10275 10
The Midland/Odessa radar (KMAF), 131 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814237.